Thursday, April 14, 2011

Methotrexate And Me


Well. There they are. My Tuesday challenge. Three small yellow methotrexate pills.

They look deceptively innocent, don't they?

Over the past month, these little guys have given me no end of grief, BUT I'm happy to report that this week is going a bit better. Thanks to my newly-favorite health professional, my pharmacist, I've tweaked the way I take this med a bit and although it seems that I won't completely avoid the day after nausea and dopiness, it's less. Definitely much less.

Hey! Whaddya mean, it's hard to tell if I'm less dopey??

4 comments:

Leslie said...

I'm starting on Imuran next month, Julia, and hear it has the same side effects. Can you elaborate on what your pharmacist told you? Much appreciated!

Blogger Mama said...

I wanted to say Thanks for adding that piece of advice about taking the Metho at lunch! Last Sunday was my first dose and the side effects were pretty low key. I am attributing it to the advice!

I noticed that I feel rather dopey and sluggish the day I took it as well. I am also dealing with some nausea. The side effect that surprises me is that I have been constantly hungry this week, despite the nausea. Have you found that at all?

Julia said...

Hi Leslie and Blogger Mamma:

First of all, always make sure that you check with your doctor and pharmacist to get specific instructions on how THEY would like for you to take these meeds.

I am taking methotrexate at lunch because I am also taking cyclosporine at breakfast and dinner. The pharmacist advised me to take it at lunch so that I wouldn't be taking both cyclosporine and methotrexate at the same time to minimize some of the nausea.

Many years ago, when i was taking methotrexate without the cyclosporine, i was advised to take this drug in the evening with dinner. I would guess that if taking MTX at lunch works for you, Blogger mamma, then as long as you consistently take it that way, it would be fine to continue doing so, but that's only my opinion. check your your dr/pharmacist to make sure.

Your doctor will advise you how to take folic acid in addition to methotrexate since mtx depletes your folic acids.

Yes, the hungry/nausea thing IS weird, isn't it? It seems to help me to eat small amounts of bland foods through the day. Like ice cream. Every hour or so. Which is probably why I am not losing any weight recently. Go fig.

I'll check on the Immuran, Leslie. I was taking this very briefly many years ago as well, but I seemed to tolerate it without any problems at all. I hope that it goes the same way for you!

Blogger Mama said...

Yeppers, I am on Plaquenil in the morning and evening, so it was suggested by my doc (after I read your blog) to do the same.

ShareThis